Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Cleveland, OH

March 20, 2020Geauga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Mar 20, 2020, 12:02 PM EDT for Geauga County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2020, 12:02 PM EDT (16:02 UTC)
Expired
Mar 20, 2020, 12:45 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Geauga County, OH

The radar

The Cleveland radar (KCLE), 50 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS51 KCLE 201602
SVRCLE
OHC055-201645-
/O.NEW.KCLE.SV.W.0001.200320T1602Z-200320T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1202 PM EDT Fri Mar 20 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Geauga County in northeastern Ohio...

* Until 1245 PM EDT.

* At 1201 PM EDT, a severe thunderstorm was located over Highland
  Hills, or 13 miles east of Cleveland, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  South Russell, Middlefield, Burton, Chesterland, Parkman, Chagrin
  Falls, Huntsburg, Claridon, Bainbridge, Hunting Valley and Aquilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 8101 4135 8139 4142 8139 4142 8137
      4144 8137 4145 8139 4153 8139 4157 8101
TIME...MOT...LOC 1601Z 270DEG 40KT 4145 8146 

HAIL...<.75IN
WIND...60MPH
 
$$

LaPlante
2 follow-up statements
337 
WWUS51 KCLE 201619
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1219 PM EDT Fri Mar 20 2020

OHC055-201645-
/O.CON.KCLE.SV.W.0001.000000T0000Z-200320T1645Z/
Geauga OH-
1219 PM EDT Fri Mar 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR SOUTHEASTERN GEAUGA COUNTY...

At 1218 PM EDT, a severe thunderstorm was located over Middlefield,
or 10 miles southeast of Chardon, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Middlefield, Burton, Parkman, Huntsburg and Claridon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 8101 4137 8121 4145 8122 4153 8121
      4157 8101
TIME...MOT...LOC 1618Z 269DEG 52KT 4145 8110 

HAIL...<.75IN
WIND...60MPH
 
$$

LaPlante
499 
WWUS51 KCLE 201638
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1238 PM EDT Fri Mar 20 2020

OHC055-201647-
/O.EXP.KCLE.SV.W.0001.000000T0000Z-200320T1645Z/
Geauga OH-
1238 PM EDT Fri Mar 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEAUGA COUNTY
WILL EXPIRE AT 1245 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4135 8101 4137 8121 4145 8122 4153 8121
      4157 8101
TIME...MOT...LOC 1637Z 270DEG 40KT 4145 8083 

$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 11:48 AM EDT, 14 minutes earlier.

Area forecast discussion, Mar 20, 11:48 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1148 AM EDT Fri Mar 20 2020

.SYNOPSIS...
Low pressure will move east across the Great Lakes
Friday, dragging a cold front east across the area through Friday
afternoon. Behind the front, high pressure will build east across
the area through much of the weekend. Another area of low pressure
will approach the Ohio Valley by Sunday night, followed by another
system mid-week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Update...Adjusted sky grids and hourly temps again for the
afternoon update.  Also made adjustment to pop grids.

Previous Discussion...
Cluster of showers and thunderstorms across West-Central OH
continues tonight with mostly stratiform rain found across the
southern fringes of our area. Of note, there has been one
thunderstorm cell which has been fairly organized over the past hour
or so and is currently moving east-northeast. This cluster/cell
could graze the southern tier of counties over the next couple of
hours (Morrow/Knox/Holmes) as a strong LLJ begins to develop cross
the Ohio Valley, sustaining the nocturnal convection. Showers have
also begun to fire across Central Indiana with the arrival of this
h850 energy. Elevated instability will be able to support a slight
chance of thunder through the morning as this precipitation moves
across the area. Precipitation amounts through the morning will be
up to a quarter of an inch along the lakeshore with up to an inch
along the southern tier where the heaviest rain (and convection) is
expected.

Attention then turns towards later this morning/early afternoon has
a cold front moves east across the area, supported by exceptionally
large bulk shear values up to 70 knots and steep low level lapse
rates. Initiation will begin late morning just west of I-71 as a
broken line of showers, then quickly move east across the area,
reaching the OH/PA border and exiting the area by 18-19Z. The best
chance for thunder in this line of showers appears to be just west
of the OH/PA border with MLCAPE values maximized around 400-500
J/kg. The main threat for this line would be damaging winds and the
transport of strong winds aloft (40-50 mph) down to the surface,
given steep theta-e profiles and low level lapse rates. Tornado
potential now appears very low if not negligible given
unidirectional shear profiles.

Behind the front, winds turn northwesterly and remain gusty, with
values of 20-30 mph through the evening. Winds then turn
northerly/northeasterly overnight and decrease down to 10-15 mph.
High pressure returns Saturday, but given flow off the Lake, clouds
will stick around for much of the day. Temperatures will be below
average in the mid to upper 30s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The short term forecast begins fairly quiet with an upper ridge
building into the Great Lakes region, supporting surface high
pressure. This combination will be in place through Sunday to allow
for dry conditions. Cool, Canadian air will sink into the region,
which will allow for temperatures to sink into the 20s on Saturday
night with clear skies allowing for radiational cooling.
Temperatures slightly recover into the 40s for Sunday as flow backs
around to the east over the region. A marginal mid-level shortwave
trough enters the central CONUS on Sunday night and will support a
weak surface low entering the Ohio Valley on Sunday night into
Monday. This low gets intercepted by a northern stream trough, which
will bring the low northeast and allow it to merge into a stronger
coastal low by Monday night. This weak system should allow for some
rain to enter the region late Sunday night into Monday, although a
wet snowflake may also be possible, especially in NW OH. As the
system pulls away from the region, some warmer air will try to
enter, but highs on Monday will likely fall short of normal with
highs in the 40s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The long term forecast period is features a bit of a back-and-forth
with wet and dry weather. The period begins with high pressure
behind a weak low pressure system, which should allow for Tuesday to
be dry. Winds are quick to back with the surface high and
temperatures will attempt to get back to normal. Another shortwave
trough enters the area on Tuesday night, supporting low pressure
that will move over the Ohio Valley. This will make Tuesday night
into Wednesday the next wet period, although some of the models are
bringing this system further south. A brief reprieve of rain is
possible on Wednesday night as the area remains between low pressure
systems. A trough over the northern Plains will support low pressure
over the northern Great Lakes, which will allow for the region to be
in the warm sector for late next week. Temperatures appear to be on
the upward trend for late in the week, but with warmer temperatures,
rain also appears possible and will maintain rain chances in the
forecast.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Mostly VFR this morning as rain showers continue to move east
across the area. Some pockets of MVFR visbys/ceilings associated
with rain remain possible through the next couple of hours. A
brief lull in rain will occur mid- morning before a cold front
sweeps through the area later this morning and early afternoon.
This cold front will initiate a narrow line of showers with
some embedded thunder which should quickly exit the area by
around 2-3 pm. Behind the front, looking like a good bet
ceilings will remain socked in MVFR except for TOL with
north, northeasterly flow off the Lake.

Southerly winds have continued to be gusty this morning 20-30
knots and will remain gusty through the afternoon. Will have to
keep an eye on short-fused wind gusts associated with the
aforementioned line of showers that is expected to move east
across the area late morning/early afternoon. This line has the
potential to bring down strong winds of 35-45 knots aloft down
to the surface. Winds begin to diminish by tomorrow evening and
overnight as they turn more northerly.

.OUTLOOK...Non VFR conditions are possible early next week in
rain and/or snow showers.

&&

.MARINE...
Low pressure moving through the Great Lakes region today has allowed
for unfavorable marine weather conditions over Lake Erie. Strong
mixing in the warm sector should allow for some elevated southwest
winds over the lake this morning. This low will extend a cold front
across the lake by this afternoon and winds will shift around to the
west then northwest over the basin and remain strong through the
afternoon and evening hours. Waves will begin to respond in the
nearshore waters with the frontal passage and the higher waves
should persist into early Saturday. For now, will maintain the Small
Craft Advisory for the lake with the end time of early Saturday
morning, although a localized extension may be needed.

High pressure builds into the Great Lakes region on Friday night and
will persist over the area through Sunday. As this area of high
pressure propagates through the region, winds will shift around to
the north for Saturday and then a less favorable easterly flow over
the lake on Sunday. This east flow will remain below 20 knots, but
any east flow is concerning for the western basin for SCA conditions
and lakeshore flooding. Weak low pressure will enter the Ohio Valley
from the south on Sunday night and winds will come around to the
north by Monday and will quickly shift around to the southwest as
the low passes to the east of the region on Monday afternoon. High
pressure returns to the Great Lakes region for Monday night into
Tuesday and tranquil flow will return to the basin.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for LEZ142>149.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Kahn
MARINE...Sefcovic
Hazardous weather outlook, Mar 20, 5:26 AM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
526 AM EDT Fri Mar 20 2020

OHZ010>014-019>023-028>033-036>038-047-089-PAZ001>003-210930-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-
Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
526 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Gusty winds of 35-45 mph will be possible through this afternoon
ahead and behind the cold front. A line of showers will develop just
west of I-71 late morning and move east across the area through the
early afternoon. The primary threat with this line includes
scattered thunderstorms and the potential for pockets of damaging
winds reaching 50-60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-210930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
526 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>009-017-018-027-210930-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
526 AM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 20, 6:13 AM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
613 AM EDT Fri Mar 20 2020

OHZ038-047-201115-
Holmes-Knox-
613 AM EDT Fri Mar 20 2020

...AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE ACROSS
HOLMES AND KNOX COUNTIES...

At 608 AM EDT, showers and thunderstorms were clustered near
Danville, or 15 miles east of Mount Vernon, moving northeast at 55
mph. Rainfall rates of 1 to 2 inches per hour are expected with
these thunderstorms which may lead to ponding of water on roadways.
If you encounter high water, do not drive your vehicle through
flooded roadways. Be especially careful before sunrise as high water
may be hard to see. Wind gusts to 45 mph are also possible with
these thunderstorms.

Locations impacted include...
Mount Vernon, Millersburg, Berlin, Walnut Creek, Gambier, Centerburg,
Danville, Killbuck, Glenmont, Winesburg, Farmerstown, Baltic,
Martinsburg, Gann, North Liberty, Bladensburg, Mount Hope and Charm.

LAT...LON 4028 8272 4055 8243 4057 8216 4066 8167
      4044 8168 4045 8218 4027 8219 4025 8222
TIME...MOT...LOC 1008Z 240DEG 49KT 4038 8217

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:13 AM EDTSpecial Weather StatementCLEHolmes, Knox62 min
Mar 20, 11:05 AM EDTRiver Flood WarningCLESandusky, Wood14 hr
Mar 20, 12:02 PM EDTSevere Thunderstorm WarningCLEPortage, Summit28 min
Mar 20, 12:09 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit36 min
Mar 20, 12:15 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull45 min
Mar 20, 12:18 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Mahoning, Medina, Portage, Richland and 3 more42 min
Mar 20, 12:30 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull34 min
Mar 20, 12:48 PM EDTSpecial Weather StatementCLEMahoning42 min
Mar 20, 12:59 PM EDTSpecial Weather StatementCLEHolmes, Knox, Stark46 min
Mar 20, 4:21 PM EDTRiver Flood WarningCLEMarion42 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.